| Model Number |
411660 |
| Medical Device Problem Codes |
False Positive Result (1227); Incorrect, Inadequate or Imprecise Result or Readings (1535)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event
Malfunction
Event or Problem Description
A customer in (b)(6) notified biomérieux of obtaining false positive bottle results for five (5) patients when using the bact/alert virtuo a unit (ref.: (b)(4), serial number: (b)(4)).Biomérieux customer service analyzed the reports and identified the event as false positive results.The results were as follows for each patient (1 bottle fa and 1 bottle fn per accession number): patient 1: accession number 484984.Bottle ar2p9k3f: result is negative.Bottle nr0n5kwg: result is negative, flagged as positive after 2.7 - 2.8 hours.The customer appropriately handled the bottle by reloading the false positive as per the user manual.There was no delay in results, based on log evaluation.Patient 2: accession number 500323.Bottle ar2pyypm: result is positive.Bottle nr0n5ks2: result is positive.The customer appropriately handled the bottle by reloading the false positive as per the user manual.There was no delay in results, based on log evaluation.The customer reported this as a true positive.Patient 3: accession number 493000.Bottle ar2h60vv: result is negative to date.Bottle nr0n5k1z: result is negative to date.Customer indicated that for this patient, when the bottle flagged positive (after 2.7 - 2.8 hours), the technologist performed the gram stain and saw the organism.The patient received treatment based on the bacteria identified.The subculture was performed the next day, but there was no growth.Therefore, treatment of the patient was stopped.The customer appropriately handled the bottle by reloading the false positive as per the user manual.There was no delay in results, based on log evaluation.This is an operator error as the customer did not appropriately read the gram stain.It was recommended retraining of the operator.Also, it appears that the customer waited approximately 5 hours after positive bottle unload to reload the bottles.Patient 4: accession number 485586.Bottle ar29lnf: result is negative.Bottle nr0n5lts: result is positive.Customer indicated that for this patient, when the bottle flagged positive, the technologist performed a gram stain as per the user manual and he saw the organism.The patient received treatment based on the bacteria they saw.They performed the subculture the next day, but there was no bacteria observed.Treatment of the patient was stopped.The customer appropriately handled the bottle by reloading the false positive as per the user manual.There was no delay in results, based on log evaluation.This is an operator error with misidentification of the organism.Some organisms are killed by air and do not grow; therefore they will only be seen in the bottle without air, as in this case.This also explains why it was not seen in the aerobic bottle as e.Coli is a facultative anaerobic organism.Patient 5 (3 accession number).Accession number 463471.Bottle ar2p9m0y: result is negative.Bottle nr0n5jzk: result is negative.Accession number 463472.Bottle ar2h613v: result is negative.Bottle nr0jgpy4: result is negative.Accession number 453709.Bottle ar2h8dzm: result is negative.Bottle nr0jgs7b: result is negative.Bottles flagged all positive after 2.7 - 2.8 hours.The customer appropriately handled the bottle by reloading the false positive as per the user manual.There was no delay in results, based on log evaluation.As a conclusion, two patients received inappropriate treatment due to operator error in reading the gram stain.A biomérieux internal investigation will be initiated.
Additional Manufacturer Narrative
Context: ********** a customer in canada notified biomérieux of obtaining false positive bottle results for five (5) patients when using the bact/alert® virtuo® a unit (ref.: (b)(4), serial number:(b)(6).The complaint involved five (5) patients, two (2) of which received inappropriate treatment due to operator error in reading the gram stain.Investigation: **************** ** batch history record and complaint trend analysis** an error code query was performed in the isotope complaint database on the gcs report dashboard for bact/alert technical complaints for more than 13 months of data.The date range of approximately one year prior to complaint contact date, 15jun2021 to 08aug2022 was used by the investigator.Catalog profile c94 was chosen per sop 037787 revision 06.A bact_alert_virtuo_-_catalog_profile_c94_-_error_codes as it relates to this complaint investigation for the bact/alert virtuo instrument.The error code false positive - c503 was chosen as it relates to the complaint under this investigation.The query identified twenty one (21) complaint cases for error code c503 - false positive including the complaint under this investigation, 31345610.For the other twenty (20) complaints, none had a further part 2 or 3 investigation.Three were evaluated for pre (potentially reportable event) but all three were determined not reportable.The quarterly trending report ¿bact/alert virtuo instrument/software (c94) complaint error code trending for q4 2021 december 2020 ¿ december 2021¿ was reviewed by the investigator.No adverse trend is noted in the complaint data.The review of capa and deviation at manufacturing site was performed for virtuo false positive and for the data of the two instrument serial numbers involved.No records were returned on the search.The investigator concluded there is no adverse trend related to this complaint investigation.**investigation results** the investigation reviewed the blood culture results for the five patients and fourteen bact/alert culture bottles reported by the customer.Eleven of these bottles flagged false positive on the instrument.The customer reported patients 1, 3, 4 and 5 had a high white blood cell (wbc) count with patient 5 having an extremely high wbc count.Patient 2¿s count was high normal, and the two associated bottles were true positives.Per multiple internet sources, the normal adult wbc count range is approximately 4.5 to 11 x10e3 ¿l (cells per microliter (¿l)).Summary: no instrument errors related to these bottles.No expired bottle lot numbers were present.No pattern by cell id, but most were located in instrument 2 (b unit).No pattern by date ¿ but all occurred in june.What is similar for the 11 false positive bottles is that most are overfilled (10 of the 11 false positives), and all flag positive around 2 to 3 hours after loading by the ei (early incubation) algorithm.The virtuo bottle images were reviewed by the investigation, and they support the instrument¿s fill volume values.Root cause analysis: the investigation found the root cause for the instrument false positive results to be related to overfilling of sample in the bottles (more than 10 ml) and high white blood cell counts in the samples that triggered the ei algorithm positive around 2 to 3 hours after first loading.Four of the five patients had wbc counts above the high range.Audit trail data shows between (b)(6) 2022 and (b)(6) 2022 there were 1561 bottle loaded events, and 11 unconfirmed positives claimed by customer.The false positive rate is (b)(4).Conclusion : the investigation identified no evidence of any bottle malfunction or instrument malfunction.The root cause for the instrument false positive results is related to overfilling of sample in the bottles.The investigator reviewed both the virtuo user manual and the bottle instructions for use (ifu) and determined they provide adequate instructions.